Thunderstorm Wind, Kane
- When
- January 12, 7:29 PM CST
- Where
- Kane County, Sugar Grove
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.750, -88.450
Report measured at Aurora Municipal Airport in Sugar Grove.
During the late afternoon of January 12, a strong cold front crossed the Mississippi River into Illinois. The airmass ahead of the cold front in Illinois was unseasonably warm and humid.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
During the late afternoon of January 12, a strong cold front crossed the Mississippi River into Illinois. The airmass ahead of the cold front in Illinois was unseasonably warm and humid. By early evening, a squall line formed ahead of the front and moved rapidly eastward through northern Illinois, producing strong wind gusts, small hail and heavy rains. As the system moved through eastern Illinois and into western Indiana, between 2 and 3 inches of rainfall was reported over east-central portions of Illinois and west-central portions of Indiana.La Salle:Flood water was reported to be flowing across roads on Rt. 18 between East 21st Rd. and East 9th Rd., 4 miles east of Streator.The Illinois River was out of it's banks west of Rt. 170 in Seneca. Homes on the south side of the river were inundated with water.Kankakee:Water was reported to cover rural roads 3 miles south of Reddick.Rt. 50 was reported to be covered with water and impassible at several locations 7 miles south of Manteno.Langhan Creek was out of its banks and flooded residential areas between Clifton and Chebanse.Beaver Creek was out of its banks near St. Anne, flooding adjacent roads.At Aroma Park homes and businesses were surrounded by water.Grundy:Water was reported to cover rural roads 4 miles east of Kinsman.Will:The intersection of County Line Rd. and Indian Boundary Rd. was closed due to flooding from 1 foot of standing water. County Line Rd. is the dividing line between Kendall and Will Counties and flooding occurred on both sides of the road and thus in both Counties.Water covered the road at the intersection of Rt. 53 and Doyle Rd. in Wilmington.Water covered the road at the intersection of Rt. 53 and Doris Rd. in Joliet.In Wilmington, Phelan Acres subdivision was flooded. Kendall:The intersection of County Line Rd. and Indian Boundary Rd. was closed due to flooding from 1 foot of standing water. County Line Rd. is the dividing line between Kendall and Will Counties and flooding occurred on both sides of the road and thus in both Counties.Iroquois:Rt. 45, 5 miles south of Onarga was impassible due to standing water.Flood waters covered Rt. 49, 1 mile south of Crescent City.Flood waters covered Rt. 1, 2 miles north of Martinton.In Watseka, 120 homes were affected by floodwaters and 30 homes had to be evacuated. Livingston:Numerous rural roads were reported to be covered with water across the northern half of the county.Ford:Water was reported over the roads on Rt. 9 east and west of Gibson City and over Rt. 47 between Gibson City and Sibley. Water was also reported over the road at Rt. 115 near Piper City.3 feet of water was reported across the roads around Piper City and 2.82 inches of rainfall was recorded by an NWS Co-op observer.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 12, 6:15 PM CST, 1 hour 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 615 PM CST WED JAN 12 2005 .AVIATION...RE 00Z TAFORS. EXC FOR RFD...WMFNT LIFTED THRU TERMINALS MIDDAY CLRG OUT FG AND ST. SOLID LN OF TSRA EXTENDS FM SRN PLAINS NEWRD ACROSS W CNTRL AND NWRN IL INTO NWRN LWR MI WITH IN UNSTABLE AIRMASS AND STG DYNAMICS. TSRA GRADUALLY WORKING EWRD ACROSS IL AS INDIVIDUAL ELEMENTS RACE NEWRD. EXPECT EWRD PROGRESS TO SLO A BIT ERLY THIS EVE AS WINCHESTER IL PROFILER SHOWING MID LVL WNDS BACKING AS IMPULSE CONTS TO DEPART NEWRD ACROSS WI AND AHEAD OF MAIN UPR LO OVER TX PANHANDLE. LINE OF CONVECTION TO OVERSPREAD TERMINALS DURG EVE WITH TEMPO IFR VSBYS IN +RA. CDFNT CURRENTLY JUST INTO FAR NWRN IL EXPECTED TO MOV THRU NERN IL 03Z-06Z RETURNING PREVAILING MVFR CIGS AND VSBYS...WITH POST FRONTAL -RA CONTINUING TIL INTO PREDAWN THU AS MID LVL TROF AXIS PROGRESSES TO MID MS VALLEY. RETURN TO VFR CIGS DURG THU MORNING AS LO LVL DRYING AND SUBSIDENCE WITH SFC HI BUILDING IN. TRS && .PREV DISCUSSION...223 PM CST WED JAN 12 2005 DENSE FOG HUNG ON ACROSS THE AREA THIS MORNING UNTIL WARM FRONT PLOWED NORTH. STILL DENSE FOG NORTH OF THE FRONT...ACROSS THE FAR NORTHERN FA. EXPECT THIS TO CONTINUE TO ERODE AS THE WARM FRONT CONTINUES LIFTING NORTH AND AS RAIN DEVELOPS. FIRST AREA OF RAIN WITH EMBEDDED LINE OF TS PUSHING INTO NW IL. LARGE AREA OF RAIN AND TS EXTENDS SOUTHWEST INTO THE SOUTHERN PLAINS. SYSTEM LIFTS NE TONIGHT BRINGING A PERIOD OF HEAVY RAIN AND SOME TS ACROSS THE AREA WITH FROPA OCCURRING AFTER MIDNIGHT. MODELS HAVE BEEN CONSISTENT WITH OVER AN INCH OF QPF TONIGHT AND NOW SHOWING ONE AND HALF TO MAYBE SOME ISOLATED TWO INCH AMOUNTS. SPC HAS TRIMMED BACK SLIGHT RISK...NOW WELL SOUTH OF THE FA. HEAVY RAIN IS THE GREATEST THREAT TONIGHT BUT SOME SMALL HAIL AND WIND GUSTS NOT OUT OF THE QUESTION. CAN/T RULE OUT AN ISOLATED SVR STORM...ESPECIALLY ACROSS THE EASTERN THIRD OF THE FA OR SO. TEMPS/DEWPOINTS INTO THE UPPER 50S HAVE COMPLETELY MELTED SNOW PACK HERE AND LIKELY OTHER AREAS TOO. RUNOFF FROM MELTING SNOW...ALONG WITH RAINFALL UP TO INCH IN SOME AREAS THIS MORNING...ALONG WITH 1 TO 2 INCHES OF RAIN EXPECTED TONIGHT POINTING AT THE POTENTIAL FOR FLOODING ACROSS THE FA. AS THE COLDER AIR MOVES IN BEHIND THE FRONT TONIGHT...MAY BE A CHANGEOVER TO SNOW BEFORE PRECIP ENDS. TOUGH CALL ON HOW MUCH SNOW WILL FALL AND IF IT WILL ACCUMULATE WITH WARM/MOIST GROUND. MAY MENTION SOME MINOR ACCUMULATIONS ESPECIALLY ACROSS THE NORTHWEST THIRD OF THE CWA WHERE TEMPS LIKELY TO SEE LEAST WARM AIR TODAY AND COOL OFF FASTEST TONIGHT. TEMPS MAY RECOVER A DEGREE OR TWO THURS MORNING...OR REMAIN STEADY THEN EXPECT TEMPS TO BEGIN TO FALL BY LATE MORNING AND CONTINUE DURING THE AFTERNOON. GUIDANCE HAS WARMED HIGHS AND LOWS INTO FRIDAY NIGHT. WITH THE SNOW COVER GONE MOST AREAS...OR WILL BE TONIGHT...HAVE OPTED TO BUMP HIGHS AND LOWS UP INTO SAT. ONLY MINOR CHANGES BEYOND FRI...EXCEPT TO ADD A CHANCE OF SNOW SUN NIGHT. && .LOT...WATCHES/WARNINGS/ADVISORIES... .IL...FLOOD WATCH THRU 6 AM THURSDAY. .IN...FLOOD WATCH THRU 6 AM THURSDAY. .LK MI...GALE WARNING THURSDAY.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 530 PM CST WED JAN 12 2005 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019 -131200- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 530 PM CST WED JAN 12 2005 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE... TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF NORTH CENTRAL AND NORTHEAST ILLINOIS EFFECTIVE UNTIL 10 PM CDT. THE SEVERE THUNDERSTORM WATCH IS FOR THE FOLLOWING COUNTIES... MCHENRY...LAKE...DEKALB...KANE..DUPAGE ...COOK...LASALLE... KENDALL...WILL...GRUNDY...LIVINGSTON AND FORD COUNTIES IN ILLINOIS. A FLOOD WARNING IS IN EFFECT FOR THE KANKAKEE RIVER IN INDIANA AND ILLINOIS. A FLOOD WARNING IS IN EFFECT FOR THE ILLINOIS RIVER. FOR THE REST OF NORTHEAST...NORTH CENTRAL ILLINOIS AND NORTHWEST INDIANA...A FLOOD WATCH IS IN EFFECT UNTIL 6 AM CST(7 AM EST ) THURSDAY MORNING. THUNDERSTORMS CAPABLE OF PRODUCING STRONG WIND IN EXCESS OF 58 MPH WILL MOVE THROUGH THE NORTHEAST ILLINOIS THIS EVENING. THEN...AFTER MIDNIGHT THERE WILL BE PERIODS OF HEAVY RAIN. THE RAIN MAY CAUSE FLOODING IN MANY AREAS. THE COLD AIR WILL ARRIVE BY MORNING AND THERE MAY BE SNOW AND RAIN MIXED IN THE NORTHERN COUNTIES NEAR THE WISCONSIN BORDER AND OUT TOWARDS ROCKFORD...DEKALB AND AMBOY ILLINOIS. .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH WEDNESDAY THERE WILL BE LOW WIND CHILL READINGS FRIDAY MORNING AND SATURDAY MORNING. THE WIND CHILL MAY BE FROM 10 BELOW TO 25 BELOW ZERO. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THIS EVENING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) LMZ740>746-766-131200- WINTHROP HARBOR IL TO NEW BUFFALO MI- LAKE MICHIGAN- 530 PM CST WED JAN 12 2005 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE... TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF NORTH CENTRAL AND NORTHEAST ILLINOIS EFFECTIVE UNTIL 10 PM CDT. A SMALL CRAFT ADVISORY IS IN EFFECT FOR TONIGHT. .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH WEDNESDAY GALE FORCE WINDS ARE LIKELY OVER THE OPEN WATERS ON THURSDAY AND THURSDAY NIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) WHW
The Chicago radar (KLOT), 34 km away, was scanning. The volume nearest the first event began at 01:28 UTC.
8 flood, 2 thunderstorm wind. Local standard time, as filed.
Report measured at Aurora Municipal Airport in Sugar Grove.
A farm house was damaged at Rt. 47 and Kadeka Rd. 400 feet of cedar fence was torn down. 3 foot diameter trees were snapped off and a 20 foot tall tree was uprooted.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432958, 5432959, 5432960, 5432961, 5432962, 5432963, 5432964, 5433049, 5433050, 5433051.